Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 17 , ISSUE 6 ( December, 2013 ) > List of Articles

CASE REPORT

Shock due to amlodipine overdose

Ajay Handa, Vimal Upreti, V. R. Ratheesh, Pawan Dhull

Keywords : Amlodipine, calcium channel blocker, hypotension

Citation Information : Handa A, Upreti V, Ratheesh VR, Dhull P. Shock due to amlodipine overdose. Indian J Crit Care Med 2013; 17 (6):375-377.

DOI: 10.4103/0972-5229.123452

License: CC BY-ND 3.0

Published Online: 00-12-2013

Copyright Statement:  Copyright © 2013; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Amlodipine is a commonly prescribed calcium channel blocker. Its toxicity is the leading cause of drug overdose seen in the practice of cardiovascular medicine. It can lead to profound hypotension and shock. Management involves early and aggressive supportive measures and calcium infusion in large doses to overcome competitive blockade. We report one such case that presented with amlodipine overdose and was successfully managed.


PDF Share
  1. DeWitt CR, Walksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and β-blocker toxicity. Toxicol Rev 2004;23:223-38.
  2. Saravu K, Balasubramanian R. Near-Fatal Amlodipine poisoning. J Assoc Physicians India 2004;52:156-7.
  3. Russel RP. Side effects of calcium channel blockers. Hypertension 1988;13:I37-40.
  4. Ghosh S, Sircar M. Calcium channel blocker overdose: Experience with amlodipine. Indian J Crit Care Med 2008;12:190-3.
  5. Greene SL, Gawarammana I, Wood DM, Jones AL, Dargan PI. Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: A prospective observational study. Intensive Care Med 2007;33:2019-24.
  6. Druey KM, Greipp PR. Narrative Review: The Systemic Capillary Leak Syndrome. Ann Intern Med 2010;153:90-8.
  7. Yuan TH, Kerns II WP, Tomaszewski CA, Ford MD, Klinc JA. Insulin glucose as adjunctive therapy for severe calcium channel antagonist poisoning. Clin Toxicol 1999;37:463-74.
  8. Boyer EW, Shannon M. Treatment of calcium channel blocker intoxication with insulin infusion. N Engl J Med 2001;344:1721-2.
  9. Kute VB, Shah PR, Goplani KR, Gumber MR, Vanikar AV, Trivedi HL. Successful treatment of refractory hypotension, noncardiogenic pulmonary edema and acute kidney injury after an overdose of amlodipine. Indian J Crit Care Med 2011;15:182-4.
  10. Kenny J. Treating overdose with calcium channel blockers. BMJ 1994;308:992-3.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.